Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Had unprotected sex. Should I take emergency contraceptive pills to reduce the chances of pregnancy?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
Here's the details: Female, 25 years old Had my period: Oct 1-10 (I'm irregular!) Took Birth control pills: Oct 14 always at 10pm everyday Started on Antibiotics due to wisdome teeth extraction(im afraid antibiotics might lessend the effect of my pills): Oct 26 Had unprotected sex:Oct 30 Took ECP: Oct 31 Finished birth control pills: Nov 3 Had bleeding: Nov 9-12 (it was light then heavy for two days) after that i have whitish discharge Started 2nd pack of Birth control: Nov 11 at the same time everyday. Had sex with condom but condom got stuck inside so maybe some spilled: Nov 19 Should I take ECP? What are the chances of me getting pregnant?
Posted Sun, 8 Dec 2013 in Pregnancy
Answered by Dr. Aarti Abraham 11 minutes later
Brief Answer: TAKE ECP TO REDUCE CHANCES OF PREGNANCY. Detailed Answer: Hello Thanks for writing to us with your health concern. To enhance your protection, yes, you should take ECP. The reasons being - 1. Antibiotics taken in the previous cycle, which might lessen the efficacy of the birth control pills. 2. Risk of condom failure . 3. Irregular cycles, hence ovulation is unpredictable. 4. You have just completed one week of the new pack, efficacy is more when you have completed 2 weeks of pills. So, yes to reduce the chances of pregnancy, do take ECP this time around, as an emergency measure. Take care. Please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Had unprotected sex. Should I take emergency contraceptive pills to reduce the chances of pregnancy? 47 minutes later
Thank you. I had unprotected sex at 7-730pm then I will take Nordette as an ECP later at 10. I usually take my oral pills at 10:30pm. Is it okay for me to continue my oral pills aside from the ECP? And regarding the first ECP I take last Oct 31 and I had bleeding Nov 9-12 (light then heavy the next two days) does that mean that the ECP worked?
Answered by Dr. Aarti Abraham 25 minutes later
Brief Answer: DETAILED BELOW Detailed Answer: Thank you for the appreciation. Yes, it is okay to continue your oral pills apart from the ECP . Well, you finished your birth control on 3rd November, so the light bleeding, could be withdrawal due to the birth control pack which finished. It is always better to take a pregnancy test 4 weeks after unprotected sex, just to be on the safer side, if you feel that the period ( bleeding ) which you experienced, was unnatural and not normal. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor